Texas, 2013

Flash Flood in Texas, September 16, 2013

September 16, 2013 · NWS AMA · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. As thunderstorms intensified they moved northward off of the warm front and into a highly moist environment already in place across the southern Texas Panhandle. The 6 PM CST upper air sounding from Amarillo (Randall and Potter Counties) showed that Precipitable Water values were 1.5 inches which is a climatologically high value for the middle of September. This high water content in the atmosphere allowed thunderstorms to produce periods of heavy rain. This heavy rain potential was magnified over Donley County as thunderstorms merged and collapsed over the city of Clarendon (Donley County). This series of factors lead to a period of intense rainfall which quickly overwhelmed drainage systems and led to flash flooding. Several feet of water were reported across the town of Clarendon (Donley County) that lasted for a couple hours after precipitation ended. By 9 PM CST, all flash flooding was reported to have cleared according to the County Sheriff’s Office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 2:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 2:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT MON SEP 16 2013

.DISCUSSION...THIS AFTERNOON THROUGH SUNDAY

A FAIRLY ACTIVE PATTERN WILL CONTINUE OVER THE PANHANDLES THROUGH
THE NEXT WEEK WITH 2 PERIODS EXHIBITING BETTER CHANCES THAN THE
OTHERS: 1) THIS AFTERNOON THROUGH TUE AND 2) THU-FRI.

THIS AFTERNOON THROUGH TOMORROW...
SLIGHTLY PERTURBED...QUASI-ZONAL FLOW ALOFT WILL COLLABORATE WITH A
WEAK NEARLY STATIONARY SFC BNDRY JUST SOUTH OF THE PANHANDLES TO
CONTINUE TO PROMOTE ISOLATED TO SCATTERED STORMS THIS AFTERNOON AND
TONIGHT. THE MODELS ARE STRUGGLING WITH BNDRY LOCATION BUT DO PROG
IT TO EVENTUALLY MOVE NWD OVERNIGHT...WITH RAIN CHCS EXPANDING WITH
IT AFTER BEING RELEGATED TO THE FAR SOUTH THIS AFTERNOON. SEVERE
WEATHER SHOULD STAY TO A MINIMUM GIVEN ONLY MODEST INSTABILITY AND
WEAK EFFECTIVE SHEAR...BUT HEAVY RAIN IS LIKELY AND A GUST OR TWO TO
50 MPH IS POSSIBLE. THERE COULD BE SOME RE-DEVELOPMENT IN THE SRN
AND ERN PANHANDLES TUE AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS AND A FEW STORMS AGAIN POSSIBLE.

WEDNESDAY...
SHOULD BE DRY...WARM...AND BREEZY.

THURSDAY AND FRIDAY...
ANOTHER COLD FRONT WILL SLIDE IN BENEATH WEAK QUASI-ZONAL FLOW ALOFT
AND LIKELY PROVIDE A SITUATION SIMILAR TO WHAT WE HAVE SEEN
YESTERDAY AND TODAY IN POST FRONTAL UPSLOPE FLOW. INHERITED CHC POPS
HAVE THIS PERIOD WELL IN HAND AND NO CHANGES WERE MADE.

SATURDAY AND BEYOND...
DRIER AND WARMER WILL BE THE TREND AS SW FLOW ALOFT BUILDS BACK IN.

SIMPSON
&&

.FIRE WEATHER...
THERE IS LITTLE TO WORRY ABOUT FIRE WEATHER WISE AS RELATIVE
HUMIDITY VALUES WILL GENERALLY BE ABOVE 20 PERCENT FOR THE
FORESEEABLE FUTURE.

SIMPSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  83  61  86  61 /  40  20   5   5   5
BEAVER OK                  65  90  66  94  66 /  40  20   5   5  10
BOISE CITY OK              60  85  61  88  60 /  20   5   0   5  10
BORGER TX                  65  86  65  90  66 /  30  20   5   5  10
BOYS RANCH TX              62  87  63  89  62 /  30  20   5   5   5
CANYON TX                  60  83  61  86  60 /  50  20   5   5   5
CLARENDON TX               64  84  64  87  63 /  50  20   5   5   5
DALHART TX                 59  85  59  87  58 /  20  10   5   5  10
GUYMON OK                  63  88  62  91  63 /  30  10   5   5  10
HEREFORD TX                59  82  59  85  59 /  50  20   5   5   5
LIPSCOMB TX                67  87  66  91  67 /  40  20   5   5  10
PAMPA TX                   62  84  64  86  64 /  30  20   5   5  10
SHAMROCK TX                65  85  65  89  65 /  40  20   5   5  10
WELLINGTON TX              66  87  65  91  65 /  50  20  10   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/09
Hazardous weather outlook, Sep 16, 2:52 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON SEP 16 2013

OKZ001>003-TXZ001>020-171200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY SPREAD NORTHWARD FROM
THE SOUTHERN TEXAS PANHANDLE TONIGHT. HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING IS THE PRIMARY HAZARD. NO SEVERE STORMS ARE
EXPECTED AT THIS TIME...THOUGH A FEW MAY BE STRONG WITH SMALL HAIL UP
TO DIME SIZE AND GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EASTERN AND SOUTHERN TEXAS PANHANDLE
TOMORROW...AND AGAIN ACROSS MUCH OF THE PANHANDLES THURSDAY THROUGH
FRIDAY. HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING IS THE PRIMARY
HAZARD. NO SEVERE STORMS ARE EXPECTED AT THIS TIME...THOUGH A FEW MAY
BE STRONG WITH SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Sep 16, 3:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 WSW AMARILLO          35.17N 101.90W
09/16/2013  M1.00 INCH       RANDALL            TX   BROADCAST MEDIA

            ALSO RECEIVED 0.8 INCHES OF RAIN IN APPROXIMATELY 13
            MINUTES

&&

EVENT NUMBER AMA1300805

BUFFALO
Local storm report, Sep 16, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WSW AMARILLO          35.19N 101.91W
09/16/2013  M1.00 INCH       POTTER             TX   PUBLIC

&&

EVENT NUMBER AMA1300806

FENNER
Local storm report, Sep 16, 4:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             7 WSW AMARILLO          35.16N 101.93W
09/16/2013  M0.75 INCH       RANDALL            TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1300807

BUFFALO
Local storm report, Sep 16, 4:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             6 WSW AMARILLO          35.18N 101.93W
09/16/2013  M1.00 INCH       RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1300808

FENNER
Special weather statement, Sep 16, 4:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT MON SEP 16 2013

TXZ017-018-162315-
ARMSTRONG TX-RANDALL TX-
511 PM CDT MON SEP 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG AND EXTREME EASTERN
RANDALL COUNTIES UNTIL 615 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES EAST OF WAYSIDE...OR 22
MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CLAUDE...             WAYSIDE...            GOODNIGHT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3477 10163 3513 10163 3513 10115 3474 10123
      3474 10151
TIME...MOT...LOC 2210Z 200DEG 8KT 3481 10144

JC
Special weather statement, Sep 16, 4:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON SEP 16 2013

TXZ011-012-016-017-162330-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
531 PM CDT MON SEP 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHWESTERN POTTER...SOUTHERN OLDHAM AND NORTHERN DEAF SMITH
COUNTIES UNTIL 630 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
BUSHLAND TO NEAR ADRIAN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...          VALLEY DE ORO...
  BUSHLAND...           ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 11 AND 62.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3509 10199 3509 10294 3546 10278 3546 10198
TIME...MOT...LOC 2230Z 250DEG 19KT 3524 10209 3526 10268

JC

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Donley

When
September 16, 5:00 PM CST to 7:45 PM CST
Where
Donley County, 1.93 mi NNW of Clarendon to 1.39 mi ENE of Clarendon
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.957, -100.909

Scattered thunderstorms merged over the city of Clarendon (Donley County) during the evening hours of the 16th. These thunderstorms had access to a highly moist atmosphere which allowed them to produce periods of heavy rain. The heavy rain led to flash flooding across the city. The intersections of Koogle Street and Hawley Street with U.S. Highway 287 were reported to have 2 to 3 feet of water covering the intersections. Flash flooding was also reported on portions of U.S. Highway 287 with up to 8 inches of standing water. A vehicle became stranded on U.S. Highway 287, but all of the occupants were able to escape the vehicle unassisted. As time progressed the flash flooding on U.S. Highway 287 widened to encompase one block to either side of the highway. Farm-to-Market Road 2161 was closed at the Highway 287 intersection. This flash flooding later diminished once precipiation moved out of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476998.